Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 16, 2021, 12:49 AM CDT for Graham County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 12:49 AM CDT (05:49 UTC)
- Expired
- Aug 16, 2021, 1:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Hail
- 0.50 in
- Wind
- 30
County Graham County, KS
The radar
The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2233 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1683 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 14.5
The text
As transmitted.
991
WWUS83 KGLD 160549
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
1249 AM CDT Mon Aug 16 2021
KSZ003-004-015-016-160630-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
1249 AM CDT Mon Aug 16 2021
...Strong thunderstorms will impact portions of western Norton,
northeastern Sheridan, eastern Decatur and Graham Counties through
130 AM CDT...
At 1249 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Norcatur to 6 miles southeast
of Morland. Movement was south at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of western Norton,
northeastern Sheridan, eastern Decatur and Graham Counties, including
the following locations... Penokee, Reager and New Almelo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3996 9999 3921 9968 3919 10011 3993 10033
TIME...MOT...LOC 0549Z 339DEG 13KT 3985 10013 3929 9999
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$
JNWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 16, 12:10 AM CDT, 39 minutes earlier.
Area forecast discussion, Aug 16, 12:10 AM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1110 PM MDT Sun Aug 15 2021 .SHORT TERM...(This evening through Monday Night) Issued at 218 PM MDT Sun Aug 15 2021 Active next couple of days with rain chances through tomorrow evening. High temperatures are expected to remain slightly above normal in the low 90's with winds remaining out of the south and gusty at times. The rest of today will see increasing clouds with a few isolated storms during the afternoon hours, mainly in the western and eastern portions of the area. Later in the afternoon and early evening hours, a shortwave aloft will move into Eastern Colorado. This, along with the surface trough already over the area, will help spark a few storms in East Central Colorado. Current guidance favors the storms moving along the far western portion of the CWA and down into Pueblo's area. Otherwise, storms will also be possible across the rest of the area, especially east of highway 25 where instability is a bit better. However, there is not really any feature to provide lift in the area and the lack of CU fields across the area suggests that the area may be more stable. This could also be because of the prior convection stabilizing the area. Still the chances remain and guidance continues to favor the eastern portion of the area through the evening as the shortwave moves through along with the surface trough. Severe weather will be possible with any storms that form, especially out east where MLCAPE values reach 2000 J/KG and effective shear reach 35 to 40 knots. Tonight, lingering showers and storms remain possible east of highway 83. Chances will decrease as the night goes on. Otherwise, temperatures will drop into the low to mid 60's with a few 50's in Eastern Colorado. Tomorrow, any lingering storms or showers will dissipate in the morning with most of the area seeing sunny to mostly sunny skies. Storms will remain possible for West Central portions of Kansas as moisture remains available and a shortwave aloft moves through the flow during the afternoon as the trough deepens in the Eastern CONUS. Northern portions of the Tri-State area will likely see temperatures warm into the low to mid 90's while locales further south may stay below 90 depending on lingering cloud cover and on if storms develop in the afternoon and evening. Tomorrow night would see any storms and clouds begin to clear out of the area allowing for mostly clear skies. Temperatures would drop again into the low to mid 60's with a few locales further west in the upper 50's. .LONG TERM...(Tuesday through Sunday) Issued at 148 PM MDT Sun Aug 15 2021 The extended period begins on Tuesday with a ridge developing over the central plains. The warmest temperatures of this period looks possible on this day with widespread 90s expected. Southerly winds are to be expected with wind gusts approaching 30 mph especially along and west of Highway 27. Elevated fire weather conditions will need to be monitored for in upcoming forecast packages especially across Yuma county and far western Kit Carson and Cheyenne counties in Colorado. Wednesday, a fairly potent (for mid August standards) trough begins taking form over the Pacific northwest and begins to move towards the plains. A shot of energy ejects from the trough, with guidance keeping the the best lift north of the CWA; however some showers and storms may be able to affect the northwestern portion of the CWA. The GFS hints at cold front moving across the area during the night which may be the focus for additional showers and storms. High temperatures look to range in the 90s across the area. Thursday, the trough moves over the area with some discrepancies with the overall placement between the GFS and ECMWF. The ECMWF has more of a "classic" trough look whereas the GFS has it turning into more of a closed low and tracking into Canada. The latest runs of the GFS and ECMWF show the potential for a heavy rain event especially along and north of Highway 36 with PWAT values approaching 2 inches especially over Nebraska. Some severe threat is possible as well as 30-40 knots of shear are being shown on forecast soundings, however there is still to much uncertainty between guidance to confidently identify the highest area at this time. As of this forecast package Thursday may be the relative best chance for severe weather this week. This system will continue to be monitored for more consistent evolution of the trough in upcoming guidance runs. Friday through Sunday, features an additional chances for showers and storms with coverage and magnitude dependent on the previous days convection. Saturday, guidance indicates another shortwave approaching the area which if it verifies may lead to another round of thunderstorms across the area as a moist airmass remains in place. Differences in timing in guidance refrains from introducing higher pops at this time. High temperatures these day will be below normal with afternoon temperatures in the 80s. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1109 PM MDT Sun Aug 15 2021 VFR conditions expected for both terminals w/ mainly high clouds expected. Winds south-southeast around 10kts. Gusts to 20kts for both terminals from 00z-04z Tuesday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...KAK LONG TERM...TT AVIATION...JN
Hazardous weather outlook, Aug 15, 10:26 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 926 PM MDT Sun Aug 15 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170330- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 926 PM MDT Sun Aug 15 2021 /1026 PM CDT Sun Aug 15 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Isolated showers and thunderstorms will be possible Monday afternoon and evening, mainly south of I-70. Elevated fire weather conditions are possible Tuesday afternoon across Yuma county and western portions of Kit Carson and Cheyenne counties in Colorado. Thunderstorms will be possible Wednesday through Saturday in the afternoons and evenings. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight.
In the hours before
Special weather statement, Aug 15, 7:35 PM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
635 PM MDT Sun Aug 15 2021
COZ092-160115-
Cheyenne County CO-
635 PM MDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southwestern
Cheyenne County in east central Colorado through 715 PM MDT...
At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Haswell, or 42 miles south of Flagler, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne County County in east central Colorado, including the
following locations... Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3891 10316 3865 10278 3861 10281 3861 10317
TIME...MOT...LOC 0034Z 305DEG 17KT 3868 10314
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TT/JNSpecial weather statement, Aug 15, 11:52 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
1152 PM CDT Sun Aug 15 2021
KSZ003-004-160515-
Norton KS-Decatur KS-
1152 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northwestern Norton
and northeastern Decatur Counties through 1215 AM CDT...
At 1152 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Norcatur, or 13 miles west of Norton, moving
southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and up to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Norton
and northeastern Decatur Counties, including the following
locations... Reager and Calvert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3962 10011 3995 10035 4000 10025 4000 10005
3985 9972
TIME...MOT...LOC 0452Z 307DEG 7KT 3991 10012
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
JNSpecial weather statement, Aug 16, 12:15 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
1215 AM CDT Mon Aug 16 2021
KSZ003-004-160545-
Norton KS-Decatur KS-
1215 AM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of northwestern Norton
and northeastern Decatur Counties through 1245 AM CDT...
At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Norcatur, or 10 miles west of Norton, moving southeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and up to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Norton
and northeastern Decatur Counties, including the following
locations... Reager.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3958 10017 3997 10036 4000 10024 4000 10004
3979 9973
TIME...MOT...LOC 0515Z 332DEG 22KT 3981 10009
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JNSpecial weather statement, Aug 16, 12:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1249 AM CDT Mon Aug 16 2021
KSZ003-004-015-016-160630-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
1249 AM CDT Mon Aug 16 2021
...Strong thunderstorms will impact portions of western Norton,
northeastern Sheridan, eastern Decatur and Graham Counties through
130 AM CDT...
At 1249 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Norcatur to 6 miles southeast
of Morland. Movement was south at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of western Norton,
northeastern Sheridan, eastern Decatur and Graham Counties, including
the following locations... Penokee, Reager and New Almelo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3996 9999 3921 9968 3919 10011 3993 10033
TIME...MOT...LOC 0549Z 339DEG 13KT 3985 10013 3929 9999
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 11:52 PM CDT | Special Weather Statement | GLD | Norton | 23 min |
| Aug 16, 12:15 AM CDT | Special Weather Statement | GLD | Norton | 30 min |
| Aug 16, 12:25 AM CDT | Flash Flood Warning | GLD | Norton | 3 hr |
| Aug 16, 1:52 AM CDT | Special Weather Statement | GLD | Graham | 38 min |
| Aug 16, 2:27 AM CDT | Special Weather Statement | GLD | Graham | 33 min |
| Aug 16, 2:57 AM CDT | Special Weather Statement | GLD | Sheridan | 33 min |
| Aug 16, 3:32 AM CDT | Flash Flood Warning | GLD | Decatur | 4 hr |
| Aug 16, 4:28 AM CDT | Special Weather Statement | GLD | Norton | 47 min |
| Aug 15, 7:35 PM CDT | Special Weather Statement | GLD | Cheyenne | 40 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.